Who knew that a small pill called Carvedilol would result in new Melanie version 2.0: The Beta Blocked Energizer Bunny?
I mentioned in a few recent posts that in August 2014, I was instructed to increase my dosage of a drug known as a beta blocker from about 6.5 milligrams per day to 50 milligrams to day. The increase occurred at the same time that my pacemaker was upgraded to include a defibrillator. I could certainly understood that something as intricate as the electronic device that was placed inside me would make a remarkable difference to my heart health. It insured that my heart did not beat too slowly, but also protected me from the risk of cardiac arrest.
At the time that I was starting to make the dosage increase, I had no idea the remarkable impact that a a beta blocker could have on my heart health. It is in general a positive impact. But I learned early on that there are some side effects that can be challenging. So as time passed, I came to understand why my advanced heart failure doctor was impressed by my ability to increase my dosage of the beta blocker. I hope that this post can accurately and objectively portray the challenges that I have had to overcome.
It has taken me a while to realize that my ability to increase the beta blocker dosage shows that I am more determined and more resilient than I ever imagined. This realization is a good thing. When you have heart failure, it is important to have occasional epiphanies that help you see that although your heart may have weakened, you are still a fighter
Before my diagnosis of heart failure, I had heard of gamma and beta rays, of beta testing and even of Phi Beta Kappa. I had no clue what a beta blocker was. But I quickly learned the both the medical definition of a beta blocker and both the theoretical and practical impacts on my heart and my body.
Beta-blockers are among the most widely prescribed classes of drugs to treat hypertension (high blood pressure) and are a mainstay in the long term treatment of congestive heart failure. Beta-blockers work by blocking the effects of ephineprine (adrenaline) and slowing the heart’s rate. Basically, this drug decreases the heart’s demand for oxygen.
One theme you have probably picked up throughout this blog is that I have low blood pressure. Apparently the majority of patients with heart issues may have high blood pressure, so a beta blocker is really helpful in keeping their blood pressure in the acceptable range. But what do you think it does to a person like me who already had low blood pressure? Well it makes it even lower.
There are a number of beta blockers out there. The generic form of the beta blocker I take is called carvedilol. (This fact will become important in a future post). The warnings on my drug bottle and patient insert say: “May cause drowsiness or dizziness.” In my case, I have not noticed drowsiness as much as just a fatigue that on some days is worse than others. The real concern I have is that it does cause dizziness, primarily in the morning. Fortunately, this side effect is limited in how often it happens and in duration.
So is there anything I can do to mitigate this side effect? Well the best I can figure is that there are two things. The first is to take the carvedilol with food. In fact, the drug bottle and patient inserts advise this. According to medical websites, this is because taking the drug with food will slow the rate of absorption and reduce the incidence of orthostatic effects. I had no clue what “orthostatic effects” were when I first saw that term. Even though I googled the term as I was writing this post, I do not know if I can do this term justice in plain language. But I think it basically means that when you stand up too quickly, you might feel dizzy, just like the pill bottle warns. (That is why they put plain language and not fancy medical terms on medicine bottles!)
The second thing I learned about carvedilol's impact on me is that there is no predictability as to when the dizziness will occur. What I do think is strange is that in the morning, immediately after I eat some food and take the carvedilol, I go down to my building’s fitness room to exercise. At no point ever in the time that I have exercised under the increased dosage of carvedilol have I ever felt dizzy or faint.
So it isn't the physical exertion that seems to make a difference. Instead, the dizziness will occur an hour or two after I take a shower. I will get this eerie feeling. As I stand up to go do something, I will immediately feel like I have to stop and wait for a short time before I go any further. On rare occasions, the feeling is more intense. Regardless of how intense it is, when I get the feeling, it usually goes away within one hour. Mind you, I’m not continually dizzy. It just happens when I go to a standing position. (Probably establishing the fact that the carvedilol has caused an “orthostatic effect”.) Happily, I have never blacked out. I just see it as a sign that I need to slow down for a bit.
The odd thing is that there will be a few weeks that go by when I don’t have any feeling like this at all. Then all of the sudden, I will experience the feeling for a day or maybe a few days for that hour long window. So you’re going to probably assume that I have done something different – become dehydrated or perhaps exercised too intensely or took the beta blocker at a different time in the day. But I can tell you that one thing that you can set your watch by how predictable my exercise, diet and fluid intake routine is. I set out my drugs a few days in advance in one of those pill containers so I’m ready to go first thing in the morning. I get up about the same time, I exercise about the same time on the same machines, I keep a calculation of how much sodium and fluid I am taking in.
So on those unpredictable days where taking the drug with food and following a routine doesn’t seem to work, I do a second thing. I pray for patience to get me through till the odd feeling passes. And if I have something important to get done in the morning, I start my day with a prayer to find the energy as well as the ability to get my work done without experiencing this unpredictable, eerie feeling.
The other thing I have had to work through is the fact that I can no longer rely on adrenaline to get me through situations where I may feel under pressure. Some background here is probably useful. For years, most likely at work, when I was under pressure I would rely on adrenaline to get me through. (For the last 10 years of my career, it seemed like there was constant stress). Even with this stress, it seemed like I could accomplish miracles when the adrenaline kicked in. Perhaps I was an adrenaline junkie.
Unfortunately, I have learned from my on-line research that a stressful situation sets off a chain of events. Your body releases adrenaline, a hormone that temporarily causes your breathing and heart rate to speed up and your blood pressure to rise. These reactions prepare you to deal with the situation, and are often referred to as the "fight or flight" response.
According to websites, when stress is constant, your body remains in high gear off and on for days or weeks at a time. One of the websites I found said that managing stress is a good idea for your overall health, and researchers are currently studying whether managing stress is effective for heart disease. I have concluded that regardless of what researchers ultimately decide, too much stress and too many adrenaline rushes apparently are not good for my heart.
What I began to notice as I increased the beta blocker was that having too much work on my plate tended to spark an adrenaline surge. And initially I would get excited to feel this wonderful surge that I thought would help me accomplish my tasks. But then the beta blocker would kick in and I would start to feel a real panic surging inside me. So instead of being a welcome feeling, the adrenaline rush seemed to come with a warning that said “Danger!!!! Keep this up and you will do even more damage to your heart.”
So after a few months on the increased dose of carvediloI, I could only conclude that the Energizer Bunny had become Beta Blocked! It became clear to me that the impact of taking a full daily dose of a beta blocker meant that I was going to have to make some changes in my life. This would require major changes to how I handled a work ethic that had ruled my life for at least 30 years.
Melanie discovered that she had heart failure in 2013. Since that time, she has been learning how to live with the condition, and how to achieve balance and personal growth.